5α-reductase inhibitors: study finds no link to suicide but links to depression and self-harm

By Bianca Nogrady
A Canadian study has found no significant association between 5α-reductase inhibitors such as finasteride and dutasteride and an increased risk of suicide in older men. However, the population-based, retrospective, matched cohort study in 93,197 men aged 66 years or older who were prescribed a 5α-reductase inhibitor for benign prostatic hyperplasia, did show significant increases in the risks of depression and self-harm associated with the medication. 

Writing in JAMA Internal Medicine, the study authors noted that there have been concerns about potential adverse neurologic effects of 5α-reductase inhibitors. 

‘To date, very little research has assessed the potential risks of suicidality and depression from 5α-reductase inhibitor medications, despite concerns from regulatory agencies and plausible underlying biologic mechanisms,’ they wrote. 

Their analysis found no significant increase in the risk of suicide, but noted an 88% increase in the risk of self-harm and 94% increase in the risk of depression in the 18 months after treatment started compared with matched controls who were not prescribed 5α-reductase inhibitors. 

The risk of self-harm in these men declined after 18 months, but the risk of depression remained elevated, although to a lesser degree, for the remainder of the follow up. 

The risks did not differ between finasteride and dutasteride, nor were they influenced by a prior history of depression. 

‘Although the absolute risk of self-harm is low, this is still potentially important given the increasing rate of self-harm in adults, the high costs associated with subsequent treatment, and the strength of this as a risk factor for future self-harm and suicide,’ the authors wrote. 

Commenting on the study, Professor Robert McLachlan, Director of Andrology Australia, said the findings wouldn’t necessarily stop the use of these drugs in men who need them, but could prompt greater awareness of these potential risks. 

‘It could be that, particularly in the first one and a half years of treatment, if one was to observe depression or new onset depression or mood changes in a man who otherwise shouldn’t have it but is on these drugs, one might wonder if this could be related to the medications,’ Professor McLachlan told Medicine Today

Professor McLachlan also emphasised the researchers’ comment that this study did not include younger men, which was important to note given concerns about sexual dysfunction associated with their use as a treatment for hair loss in younger men. 
JAMA Intern Med 2017; doi: 10.1001/jamainternmed.2017.0089.